MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SureForm; Stapler 60

INTUITIVE SURGICAL, INC SureForm; Stapler 60
Model Number 480460-12
Medical Device Problem Codes Use of Device Problem (1670); Firing Problem (4011)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 12/10/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted sleeve gastrectomy procedure, the sureform 60 stapler instrument was removed by a scrub tech student while firing a sureform 60 blue reload which resulted in a partial fire.This event on the second to last staple fire when the scrub tech student attempted to remove the stapler from the universal surgical manipulator (usm).As a result, the stapler instrument stopped mid fire and an error message of "blade exposed" was populated.The stapler instrument was also pulling aggressively towards the lower abdomen so the surgeon had to re-engage the instrument in order for the usm to register the instrument.The instrument release key was used to manually open the jaws of the stapler instrument to release the tissue.The surgeon commented that it took a long time with a good amount of turning of the key, before it actually opened.Once opened, only half of the tissue was stapled.The surgeon used a new stapler instrument and reload to staple adjacent to the original attempted staple line.The partially fired tissue was excised with the previously fired staples as a portion of the specimen.The surgeon reports there was no bleeding.Post-operatively day 1, the patient underwent an x-ray and a gi study, which showed no evidence of any leaks or any other complications.The patient was discharged home and has not had any post-operative complications.The surgeon attributed the event solely to user error rather than an instrument malfunction.On 06-jul-2026, intuitive surgical, inc.(isi) received fda medsun report with uf/importer report #0501290000-2025-8016 stating: "sleeve was performed around a 36-french bougie starting 6cm from the pylorus and using 60mm articulating staple loads.On placement of the penultimate staple load, the student scrub technician removed the stapler as it was firing on the tissues, which resulted in an error of the system.Warning: blade exposed.I had to redock the arm back to the plate to provide information back to the stapler as it was pulling aggressively towards the lower abdomen at the time.With the stapler reattached to the robot arm, we then had to manually open the stapler, which had partially fired along the staple line.The non-kinked staples were completely removed and discarded and this area was restapled without incident.".
 
Additional Manufacturer Narrative
The procedure/instrument logs were reviewed, which revealed the reported sureform 60 stapler instrument lot number in the uf/importer report (lot #k11250908) does not match the lot number (lot #k16250710-0074) of the sureform 60 stapler instrument used in the procedure in question.The customer confirmed the procedure in question was a da vinci-assisted sleeve gastrectomy that was performed on 10-dec-2025.However, per the instrument logs, the sureform 60 stapler instrument (lot #k11250908) from the uf/importer report reveal the instrument was used in a da vinci-assisted nephroureterectomy procedure performed on (b)(6) 2025.Therefore, the investigation was conducted using the product that was confirmed to have been used during the da vinci-assisted sleeve gastrectomy procedure performed on (b)(6) 2025.The sureform 60 stapler instrument nor the sureform 60 blue reload used during this event were received for failure analysis investigations.The staple logs for this procedure were reviewed.The logs show the 1st sureform 60 stapler instrument (part #480460-12, lot #k16250710-0074), was used first.It was installed on the system 5 times and fired 4 sureform 60 blue reloads.On installs 1, 3, and 4, all clamps were successful, excluding one aborted clamp on install 3, and the firings were each completed with no pauses for compression.On install 2, a blue reload was installed, however no clamping or firing was attempted.On install 5, the first clamp was successful, but was followed by a firing failure.The firing stopped.The system logs show an error, with parameters of the error indicating that there was a drivetrain failure.It appears that the instrument was removed during the firing, which prevented force expiration of the device.Additionally, the system logs show that the emergency stop button was utilized ~30 seconds after the failure.The instrument was not used in the procedure again.Next, the logs show the 2nd sureform 60 stapler instrument (part #480460-12, lot #k11250701-0115) was installed on the system 1 time and fired 1 sureform 60 blue reload.On the only install, the first clamp was successful, but was followed by a firing failure.The firing stopped.The system logs show a second instance of an error, with parameters of the error indicating that there was a drivetrain failure.As a result of the drivetrain failure, the instrument was force expired by the system to prevent further use, represented by an error code.The user then attempted to re-install the expired instrument 5 times, as indicated by 5 additional instances of another error code.The instrument was then removed and not used in the procedure again.Lastly, the logs show the 3rd sureform 60 stapler instrument (part #480460-12, lot #k17250821-0114), was installed on the system 2 times and fired 2 sureform 60 blue reloads.On install 1, the system failed to detect the reload color, and the user manually selected the blue reload color via the surgeon side console (ssc) touchpad.The first clamp was successful, and the firing was completed with 1-2 pauses for compression.On install 2, the first clamp was successful, and the firing was completed with 1 pause for compression.The instrument was then removed and not used in the procedure again.There were no additional relevant errors in the system logs.

Brand Name
SureForm
Common Device Name
Stapler 60
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
+1(408)523-2100
MDR Report Key50105485
Report Number2955842-2026-34180
Device Sequence Number10032490
Product Code NAY
UDI-Device Identifier10886874115647
UDI-Public(01)10886874115647(10)K16250710
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 09/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Operator of Device Health Professional
Device Model Number480460-12
Device Catalogue Number480460
Device Lot NumberK16250710 0074
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 07/06/2026
Supplement Date Received by Manufacturer09/17/2026
Initial Report FDA Received Date07/31/2026
Supplement Report FDA Received Date09/30/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/10/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
da Vinci Instruments and Accessories
Outcome Attributed to Adverse Event Required Intervention;
Patient Age34 YR
Patient SexFemale
Patient Weight277 LB
Patient RaceWhite